Colorado, 2011Winter Weather in Colorado, February 24 to 26, 2011
February 24 to 26, 2011 · NWS BOU · 3 events in 3 counties and zones
A storm system brought snow, locally heavy, to portions of the mountains and foothills. 5 inches near Estes Park and 10 inches near Grand Lake and Willow Creek SNOTEL.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system brought snow, locally heavy, to portions of the mountains and foothills. Storm totals incuded: 14.5 inches near Estes Park and 10 inches near Grand Lake and Willow Creek SNOTEL.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 24, 4:00 AM MST, 8 hours 15 minutes earlier.
Area forecast discussion, Feb 24, 4:00 AM MST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
400 AM MST THU FEB 24 2011
.SHORT TERM...WEAK TROUGH MOVING EAST ACROSS THE AREA THIS MORNING.
MODELS DO NOT SEEM TO HAVE A GOOD HANDLE ON THE LOW LEVEL DETAILS AS
A DRY LAYER REMAINS IN PLACE OVER MUCH OF THE AREA. BETTER LOW LEVEL
MOISTURE EXTENDS ACROSS THE NORTHEAST CORNER TO CHEYENNE...BUT WITH
A SOUTHERLY COMPONENT TO THE LOW LEVEL WINDS IT IS MAKING LITTLE
PROGRESS TOWARD DENVER. APPEARS TO BE ONLY SCATTERED LIGHT SHOWERS
OVER THE MOUNTAINS AND THE ECHOES ON THE PLAINS NORTH OF US HAVE
EVEN SHRUNK IN THE LAST COUPLE HOURS AS THE FLOW IN THE LOWER
ATMOSPHERE HAS STARTED TO TURN SOUTHWESTERLY. THE TROUGH ALSO
APPEARS TO BE A COUPLE OF HOURS FASTER THAN WE WERE SHOWING...WITH
DRYING SPREADING ACROSS THE AREA FROM THE WEST THIS MORNING.
UPSTREAM MOISTURE WILL COME INTO THE MOUNTAINS LATER THIS AFTERNOON.
FOR TONIGHT ONLY WEAK LIFT BUT MOISTURE WILL BE INCREASING AND
WIDESPREAD CLOUDINESS SHOULD DEVELOP. LOW LEVEL WINDS STILL EAST TO
SOUTHEAST...EVENTUALLY GOING EAST AND BRINGING THE COLDER MOIST AIR
WESTWARD AFTER MIDNIGHT. WILL CONTINUE TO SHOW A SHARP GRADIENT OF
WEATHER ALONG THE BOUNDARY.
FOR THE MOUNTAINS A BREAK THIS MORNING WITH SOME SHOWERS
REDEVELOPING DUE TO INCREASING MOISTURE AND HEATING BY LATE
AFTERNOON. WEAK LIFT BUT INSTABILITY AND ENOUGH MOISTURE TONIGHT.
FAIRLY STRONG SW WINDS SO OROGRAPHIC LIFT IN AREAS FAVORED FROM THAT
DIRECTION...MAINLY NEAR THE WYOMING BORDER WHICH IS FAVORED BY THE
POSITION OF THE FRONT ANYWAY. WILL HANG ON TO THE CURRENT WINTER
STORM WATCH FOR THAT AREA AS SOME QUESTION ABOUT THE SNOW AMOUNTS
DUE TO THE WARM TEMPERATURES AND WIND DIRECTION.
.LONG TERM...FOR FRIDAY AND FRIDAY NIGHT...A STRONG ZONAL FLOW WILL
BE OVER NRN CO WITH A 130 KT JETSTREAM OVHD. THE MDLS MAINTAIN WEAK
QG ASCENT AOA 700 MB THROUGH FRIDAY NIGHT. MID LEVEL LAPS RATES
WILL BE 7-8 C/KM...WITH CAPES FRIDAY AFTN IN THE 100-200 J/KM RANGE
IN THE MTNS. NOT SURE IT WILL BE ENUF TO PRODUCE ANY THUNDER BUT IT
WILL BE UNSTABLE ENUF TO PRODUCE SOME LOCALIZED HEAVY SNOW. MDLS
MAINTAIN A SWLY FLOW AT 650 MB WHICH WILL FAVOR ZONES 31 AND 33 THE
MOST. SO FAR THE MDLS APPEAR TO GENERATING ADVSY TYPE SNOW AMOUNTS
...5-10 INCHES OVER 24 HRS. WITH THE INSTBY IN THE ATMOSPHERE...
LOCALLY HIGHER AMOUNTS PSBL. WL ALSO ADD AREAS OF BLOWING SNOW TO
THE GRIDS ABOVE TIMBERLINE. AS FOR THE NORTHEAST PLAINS...A COLD
FRONT IS PROGGED TO PUSH INTO THE CWFA AND SETTLE ALONG THE FRONT
RANGE AND PALMER DIVIDE. THE NAM12 HAS DEVELOPING DENVER CYLONE
FRIDAY MORNING...WITH LOW LEVEL MOISTURE ADVECTING INTO THE URBAN
CORRIDOR FM THE EAST-NORTHEAST. THE SOUNDINGS SHOW THE MSTR TO BE
FAIRLY SHALLOW SO WL MAINTAIN THE MENTION OF PATCHY LIGHT FREEZING
DRIZZLE IN THE MRNG. MID AND UPPER LEVEL MSTR INCREASE OVERHEAD IN
THE AFTN WITH DCRG STABILITY SO SHUD JUST BE SNOW IN THE AFTN. WL
KEEP POPS IN THE CHC CATEGORY FRIDAY AND FRIDAY NIGHT. AS SFC WINDS
TRANSITION TO SELY...HIGHEST POPS WUD FAVOR THE NRN BORDER. FOR
SATURDAY AND SATURDAY NIGHT...THERE APPEARS TO BE A SHORT WAVE RIDGE
OVER THE CWFA WITH THE TROF OVER THE PACIFIC NORTHWEST DROPPING INTO
SRN CALIFORNIA. QG ASCENT ASSOCIATED WITH THIS SYSTEM WUD SHIFT
SOUTH AS WELL...SO SNOWFALL SHUD DCRS THE MTNS. WL KEEP LIKELY POPS
THERE BUT GO WITH LOWER SNOWFALL AMTS. AS FOR THE NORTHEAST
PLAINS...IT WILL REMAIN COOL WITH THE JUST A SLIGHT CHC OF SNOW.
MDLS HAVE SOME DIFFERING SOLUTIONS WITH THE TRACK OF THE CLOSED LOW
OVER SRN CA SUNDAY. THE GFS/CANADIAN AND ECMWF PREFER A MORE SRN
TRACK...WITH THE SYSTEM TRACKING ACROSS NRN AZ/NEW MEXICO. IF THIS
OCCURS THEN THERE SHUD BE A SIGNIFICANT DCRS IN SNOW COVERAGE IN THE
NORTH CENTRAL MTNS. THERE WILL BE SOME WEAK DIFLUENCE OVER NRN CO
HOWEVER AS THE SYSTEM PASSES TO THE SOUTH. THE NAM12 IS THE OUTLIER
AT THIS TIME AND IS FURTHER NORTH. IF THIS WERE TO PAN OUT...THEN
QG ASCENT OVER NRN CO WOULD BE SIGNIFICANTLY STRONGER SUNDAY MORNING
AND POPS WOULD HAVE TO BE INCREASED. WL SIDE THE THE SRN SOLUTIONS
AT THIS TIME WHICH TRANSLATE TO CHC POPS IN THE MTNS AND SLGT CHC
POPS OVER THE PALMER DIVIDE. AS FOR MONDAY...BROAD RIDGING IS
PROGGED TO OCCUR OVER THE WRN U.S. WHICH WILL ALLOW FOR A
DRIER...WEAKER AND SUBSIDENT NWLY FLOW OVER CO. WL CONTINUE THIS
TREND...AND DROP POPS ALTOGETHER FOR THE START OF THE UPCOMING WEEK.
&&
.AVIATION...VFR CONDITIONS EXPECTED THROUGH THIS EVENING THOUGH
THERE MAY STILL BE SOME CLOUDS AROUND 6000 FEET AGL THIS MORNING.
ONLY A 10 PERCENT CHANCE OF FOG OR LOW STRATUS MAKING IT INTO THE
DENVER AREA...AND IF IT FORMS NOT EXPECTED TO BE LIFR. AFTER
MIDNIGHT LOW CLOUDS EXPECTED TO SPREAD IN FROM THE EAST WITH MVFR OR
IFR CEILINGS AND A CHANCE FOR SNOW DEVELOPING AROUND 12Z.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH FOR PORTIONS
OF THE NORTHERN MOUNTAINS TONIGHT THROUGH FRIDAY NIGHT...ZONES
31..33.
&&
GIMMESTAD/COOPERHazardous weather outlook, Feb 24, 11:24 AM MST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1124 AM MST THU FEB 24 2011
COZ030>051-251300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1124 AM MST THU FEB 24 2011
...WINTER WEATHER ADVISORY NOW IN EFFECT FOR THE NORTHERN MOUNTAINS
OF COLORADO FROM EARLY THIS EVENING THROUGH LATE FRIDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A STRONG PACIFIC JET STREAM WILL PRODUCE EXTENSIVE CLOUD COVER...
STRONG GUSTY WINDS AND WIDESPREAD SNOWFALL...IN THE MOUNTAINS AND
HIGH VALLEYS OF NORTH CENTRAL COLORADO BEGINNING LATE THIS AFTERNOON
AND OVERNIGHT. SNOWFALL MAY BE HEAVY AT TIMES IN THE NORTHERN
MOUNTAINS OVERNIGHT...AND GUSTY WEST WINDS OF 35 TO 50 MPH WILL
CREATE AREAS OF BLOWING SNOW. TRAVEL CONDITIONS IN THE HIGH COUNTRY
ARE LIKELY TO BECOME DIFFICULT IF NOT HAZARDOUS...ESPECIALLY ON THE
HIGHER PASSES BY LATE THIS EVENING.
MEANWHILE DOWNSLOPE FLOW EAST OF THE MOUNTAINS WILL KEEP THINGS DRY
ON THE PLAINS TODAY. FOR TONIGHT WATCH FOR A COLD FRONT TO SLIP DOWN
FROM WYOMING THIS EVENING BRINGING WITH IT LOW CLOUDS AND A CHANCE
OF SNOW...MAINLY TO AREAS UP NEAR THE WYOMING AND NEBRASKA BORDERS
AND ALONG THE NORTHERN FRONT RANGE BY LATE THIS EVENING. MOUNTAIN
AREAS GENERALLY ALONG AND NORTH OF INTERSTATE 70 COULD SEE 3 TO 6
INCHES OF SNOW ACCUMULATION BY MORNING...WITH LIGHTER AMOUNTS ON
THE VALLEY FLOORS...IN MOUNTAIN AREAS SOUTH OF I-70 AND ON THE
PLAINS MAINLY UP NEAR THE WYOMING BORDER AND NORTHERN FOOTHILLS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW WILL CONTINUE IN THE MOUNTAINS THROUGH SUNDAY NIGHT...WITH
THE MOST SIGNIFICANT SNOWFALL EXPECTED FRIDAY AND FRIDAY NIGHT.
SNOWFALL ACCUMULATIONS OF 6 TO 10 INCHES WILL BE POSSIBLE IN THE
WESTERN MOUNTAINS OF GRAND AND JACKSON COUNTIES THROUGH FRIDAY NIGHT
WITH AMOUNTS CLOSER TO 4 TO 8 INCHES POSSIBLE FROM THE SUMMIT COUNTY
MOUNTAINS NORTHWARD TOWARD THE INDIAN PEAKS AND ROCKY MOUNTAIN
NATIONAL PARK. THE SNOW HAS THE POSSIBILITY TO CONTINUE THROUGH
SATURDAY MORNING THEN GRADUALLY DECREASE IN COVERAGE AND INTENSITY
SATURDAY AFTERNOON AND SATURDAY NIGHT. ANOTHER STORM WILL BRING A
QUICK SHOT OF POTENTIALLY HEAVY SNOW ON SUNDAY.
FOR THE PLAINS...THE CHANCE OF SNOW ALONG THE NORTHERN BORDER FRIDAY
MORNING WILL SPREAD SOUTHWARD ACROSS THE REST OF THE PLAINS THROUGH
FRIDAY NIGHT...WITH THE BEST CHANCE REMAINING ALONG THE NORTHERN
BORDER. THE CHANCE OF SNOW WILL DIMINISH LATE FRIDAY NIGHT AND NOT
RETURN UNTIL A BRIEF SHOT SUNDAY...THEN RETURN TO DRY CONDITIONS
MONDAY THROUGH WEDNESDAY. TEMPERATURES WILL REMAIN BELOW SEASONAL
NORMALS THROUGH SUNDAY THEN WARM THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER
SPOTTERS ARE ASKED TO RELAY THEIR SNOW ACCUMULATIONS TO THE NATIONAL
WEATHER SERVICE IN BOULDER.
BAKER/KRIEDERMAN
Winter Weather, Grand & Summit Counties Below 9000 Feet
- When
- February 24, 12:15 PM MST to February 26, 3:00 AM MST
- Where
- Grand & Summit Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.869, -106.117 (the zone’s center; the record gives no point)
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- February 24, 12:15 PM MST to February 26, 3:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- February 24, 12:15 PM MST to February 26, 3:00 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20114 deaths · $1.0 million · EF2 · 31 events
- Tornadoes and Damaging Winds in Kentucky, February 24 to 28, 20111 injured · $640,000 · EF3 · 19 events
- Tornadoes and Flood in Tennessee, February 24, 20112 injured · $2.3 million · EF2 · 33 events
- Tornadoes and Damaging Winds in Mississippi, February 24, 2011$2.9 million · EF2 · 39 events
- Tornadoes and Flash Flooding in Tennessee, February 24, 2011$1.7 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20112 injured · $1.3 million · EF1 · 35 events
- Tornado and Damaging Winds in Louisiana, February 24, 2011$767,000 · EF1 · 4 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$234,000 · EF0 · 52 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$138,000 · EF0 · 36 events
- Flash Flooding and Damaging Winds in Arkansas, February 24, 2011$352,000 · 83 kt wind · 13 events
- Winter Storm and Heavy Snow in Nevada, February 24 to 25, 20112 injured · $250,000 · 3 events
- Winter Storm and Hail in Kansas, February 24, 20112 injured · $125,000 · 0.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285618, 285619, 285620.